Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

The numerical integration of ordinary differential equations


Author: C. W. Gear
Journal: Math. Comp. 21 (1967), 146-156
MSC: Primary 65.61
DOI: https://doi.org/10.1090/S0025-5718-1967-0225494-5
MathSciNet review: 0225494
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Multistep methods for initial value problems are expressed in a matrix form. The application of such methods to higher-order equations is studied with the result that new techniques for both first- and higher-order equations are found. The direct approach to higher-order equations is believed to offer speed and accuracy advantages; some numerical evidence is presented. The new technique applied to first-order equations is a slight extension of the conventional multistep method and avoids the Dahlquist [2] stability theorem, that is, these new $ k$-step methods are of order $ 2k$ and yet convergent. The matrix formalism introduced provides an easy mechanism for examining the equivalence of methods as introduced by Descloux [3]. It is pointed out that the new first-order method on $ k$- steps, Adams' method on $ (2k - 1)$-steps and Nordsieck's [7] method with $ 2k$ components are equivalent to each other. In fact, all methods discussed can be placed in equivalence classes so that theorems need only be proved for one member of each class. The choice between the members of a class can be made on the basis of round-off errors and amount of computation only. Arguments are given in favor of the extension of Nordsieck's method for general use because of its speed and applicability to higher order problems directly. The theorems ensuring convergence and giving the asymptotic form of the error are stated. The proofs can be found in a cited report.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.61

Retrieve articles in all journals with MSC: 65.61


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1967-0225494-5
Article copyright: © Copyright 1967 American Mathematical Society